Cases reported "Psychomotor Agitation"

Filter by keywords:



Filtering documents. Please wait...

1/8. Recognition and management of acute neuroleptic-induced extrapyramidal motor and mental syndromes.

    After nearly 50 years of therapeutic application of neuroleptics, diagnosis and classification of neuroleptic-induced extrapyramidal syndromes still concentrate on their "neurological" (motor) aspects. Psychiatric (mental) aspects are in general - if at all - regarded as "secondary" to motor symptoms. Psychiatric side effects of neuroleptics (including psychotic exacerbations during neuroleptic treatment) have, however, anecdotally been reported since 1954 but never developed into a systematic classification. Accordingly, psychiatric manifestations of extrapyramidal side effects frequently are overlooked, misdiagnosed as psychotic deteriorations and treated by increased dosing of neuroleptics instead anticholinergics, which in addition are falsely suspected of bearing a high addictive potential and the risk of development of tardive dyskinesia. It is suggested that neuroleptic-induced basal ganglia dysfunction results in motor as well as mental extrapyramidal side effects, whose recognition and management is essential to achieve better tolerability of and thereby compliance with neuroleptic treatment.
- - - - - - - - - -
ranking = 1
keywords = dyskinesia
(Clic here for more details about this article)

2/8. Should chronic treatment-refractory akathisia be an indication for the use of clozapine in schizophrenic patients?

    BACKGROUND: clozapine, an atypical neuroleptic, is an effective medication in a subgroup of schizophrenic patients who have either failed to respond to the typical neuroleptics or experienced intolerable side effects such as neuroleptic malignant syndrome and disabling tardive dyskinesia. Its efficacy for persistent and disabling akathisia is less clear. Akathisia, especially the chronic and disabling form, can be a treatment dilemma for the clinician and the patient. METHOD: We describe three representative case illustrations of schizophrenic patients who had severe, persistent treatment-resistant akathisia. Two of them had refractory psychoses and the third had multiple disabling side effects during treatment with typical neuroleptics. Two had tardive dyskinesia. These patients were treated with clozapine while other neuroleptics were discontinued. RESULTS: During a 2-year follow-up, these patients made impressive social and vocational strides coinciding with a fairly rapid remission of akathisia (under 3 months) and a lesser though notable improvement in the psychoses. Tardive dyskinesia also remitted, though over a period of 6 to 12 months. CONCLUSION: Our experience leads us to suggest a trial of clozapine in a subgroup of schizophrenic patients, who in addition to refractory psychoses have persistent disabling akathisia. However, given the risk of agranulocytosis with clozapine, we suggest that the usual treatment strategies for akathisia be tried before clozapine is initiated in the approved manner. Future controlled trials of clozapine that specifically investigate persistent akathisia may answer this question more conclusively.
- - - - - - - - - -
ranking = 3
keywords = dyskinesia
(Clic here for more details about this article)

3/8. Successful treatment of tardive akathisia with moclobemide, a reversible and selective monoamine-oxidase-A inhibitor. A case study.

    Tardive akathisia (TA) is a well-documented side-effect of neuroleptic treatment. The underlying mechanism is poorly understood, and treatment is unsatisfactory. In this case report, TA that occurred in the course of a tardive dyskinesia (TD) was successfully treated with the monoamine-oxidase-A inhibitor moclobemide. With respect to the mechanism of action, it may be hypothesized that dopaminergic supersensitivity in the mesocortical region is counteracted by enhanced inhibition of primarily noradrenergic neurotransmission.
- - - - - - - - - -
ranking = 1
keywords = dyskinesia
(Clic here for more details about this article)

4/8. Pharmacological characterization of tardive akathisia.

    A patient with tardive neuroleptic-induced akathisia was investigated with multiple pharmacological challenges. It was noted that the patient responded positively to benztropine, bromocriptine, and propranolol, and negatively to physostigmine, and showed little or no response to discontinuation of neuroleptics and challenges with metoclopramide, metoprolol, atenolol, and clonidine. The implications of this pharmacological characterization for the understanding of the pathophysiology of tardive akathisia in relation to acute akathisia and tardive dyskinesia are discussed.
- - - - - - - - - -
ranking = 1
keywords = dyskinesia
(Clic here for more details about this article)

5/8. Treatment of tardive akathisia with clonidine.

    Two cases of tardive akathisia, which were misdiagnosed as anxiety originating from a schizophrenic disorder, had been treated with anxiolytics in addition to neuroleptics and anticholinergics. The diagnoses were changed to tardive akathisia, the anticholinergics were discontinued, and the patients were treated with clonidine successfully. In view of the similar effects of clonidine and anticholinergics, the pathophysiology of tardive akathisia must be very similar to that of tardive dyskinesia.
- - - - - - - - - -
ranking = 1
keywords = dyskinesia
(Clic here for more details about this article)

6/8. Late-onset akathisia--an indicant of covert dyskinesia: two case reports.

    Two patients receiving long-term depot antipsychotic treatment developed late-onset akathisia characterized by emergence toward the end of each injection interval. Drug dose reduction provoked exacerbation of the akathisia and the appearance of choreiform limb dyskinesia. The authors discuss a possible pathophysiological mechanism.
- - - - - - - - - -
ranking = 5
keywords = dyskinesia
(Clic here for more details about this article)

7/8. Is akathisia a forerunner of tardive dyskinesia? A clinical report with brief review of literature.

    k bipolar manic-depressive patient, developed while on lithium prophylaxis, akathisia at therapeutic serum lithium levels and subsequently bucco-linguo-masticatory dyskinesia. The authors propose that differential involvement of dopamine systems may account for the transition from akathisia to tardive dyskinesia. In the light of a brief review of literature, a prospective study of akathisia and tardive dyskinesia seems justified.
- - - - - - - - - -
ranking = 7
keywords = dyskinesia
(Clic here for more details about this article)

8/8. Hemichorea-hemiballism and lacunar infarction in the basal ganglia.

    We present a case of acute hemichorea-hemiballism associated with lacunar infarct documented by computerized tomography scan in the contralateral putamen and caudate nuclei. The pathoanatomic data of similar cases in the literature are reviewed with reference to the location of the responsible lesions. Acute hemichorea-hemiballism is most frequently caused by lacunar infarcts in the basal ganglia contralateral to the dyskinesia.
- - - - - - - - - -
ranking = 1
keywords = dyskinesia
(Clic here for more details about this article)


Leave a message about 'Psychomotor Agitation'


We do not evaluate or guarantee the accuracy of any content in this site. Click here for the full disclaimer.